Alert archive / Ohio / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 20, 2023, 10:51 PM EDT for Clinton County, Fayette County, Highland County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 10:51 PM EDT (02:51 UTC)
- Expired
- Jul 21, 2023, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, OH, Fayette County, OH, Highland County, OH
The radar
The Cincinnati radar (KILN), 35 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.2
The text
As transmitted.
718
WGUS51 KILN 210251
FFWILN
OHC027-047-071-210530-
/O.NEW.KILN.FF.W.0008.230721T0251Z-230721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1051 PM EDT Thu Jul 20 2023
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
South Central Fayette County in central Ohio...
East Central Clinton County in southwestern Ohio...
Northeastern Highland County in southwestern Ohio...
* Until 130 AM EDT.
* At 1051 PM EDT, radar indicated thunderstorms producing heavy rain
in Extending from near Lees Creek to Leesburg through much of the
Rattlesnake Creek drainage. Between 2 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Greenfield, Leesburg, Highland, East Monroe, New Martinsburg, Lees
Creek and Paint Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3937 8370 3943 8367 3940 8338 3938 8337
3937 8337 3936 8338 3934 8338 3932 8339
3932 8338 3929 8338 3928 8338 3928 8339
3927 8339 3926 8338 3925 8338 3924 8336
3922 8335 3932 8365
FLASH FLOOD...RADAR INDICATED
$$
JDR1 follow-up statement
999
WGUS71 KILN 210523
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
123 AM EDT Fri Jul 21 2023
OHC027-047-071-210533-
/O.EXP.KILN.FF.W.0008.000000T0000Z-230721T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton OH-Fayette OH-Highland OH-
123 AM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM EDT FOR PORTIONS OF
FAYETTE, CLINTON, AND HIGHLAND COUNTIES IN OHIO...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3937 8370 3943 8367 3940 8338 3938 8337
3937 8337 3936 8338 3934 8338 3932 8339
3932 8338 3929 8338 3928 8338 3928 8339
3927 8339 3926 8338 3925 8338 3924 8336
3922 8335 3932 8365
$$
HatzosWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:11 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 20, 9:11 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 911 PM EDT Thu Jul 20 2023 .SYNOPSIS... Showers and thunderstorms are expected this afternoon and evening ahead of a cold front. Some of the storms could be strong to severe. Dry weather returns Friday through at least Sunday afternoon when the next chance of thunderstorms arrives. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Updates this evening will be concerned with timing and placement of thunderstorms that are currently running along the I-70 corridor and moving east with a slight southeastward component. Upstream storms running along the cold front from west of Wayne County IN and to the southwest will not have the favorable atmosphere to work through with regards to severity, and the HRRR has been noting this to split over the Cincy metro area. While this seems reasonable, will not be lowering pops nor removing thunder until a definitive signal says there will not be any further firing along the front. Watch has been expanded by 3 counties this evening to account for the strong storms merging with the cell moving northeast from near KILN. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Dry weather returns behind the front for Friday and Friday night as high pressure builds in from the west. Northwesterly flow keeps bringing in drier, relatively cool air (for July standards) under partly cloudy skies. Forecast highs on Friday are near 80 and forecast lows are near 60. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Mean trough still over the area will have various short waves moving through. Stronger impulses, with accompanying higher chance of showers and storms mainly in northern counties, will occur on both Sunday and Monday. After the Monday system moves through, heights will be rising resulting in increasing heat along with a drying out. There is some potential that there could eventually be some weak disturbances moving over the front side of ridge which could spark some convection. But at this stage, that far out in time, the probability looks quite low. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Line of thunderstorms moving into DAY and shortly thereafter CMH/LCK will be through these stations around 3Z with clear skies following. KILN can expect vcsh with a better chance of thunderstorms from 3-4Z, while CVG/LUK are not expecting much and the VCTS from 3-5Z was to time the frontal passage. A number of models are showing storms still firing along the front but the HRRR bypasses the tri-state with convection and this model is the one this evening's forecast is leaning heavily towards. Outside of storms, conditions should be VFR with little in the way of cloud cover once they are through. Sct cu in the morning will be broken in the afternoon and clear out at the end of the day, along with the northwest winds 8-12kt decreasing to under 6kt. OUTLOOK...Scattered thunderstorms possible Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Franks SHORT TERM...Campbell LONG TERM... AVIATION...Franks
Hazardous weather outlook, Jul 20, 4:22 AM EDT, 18 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 422 AM EDT Thu Jul 20 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-210830- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 422 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms are expected this afternoon and evening. Some storms may be strong to severe with the primary severe weather threats being damaging winds and large hail. The most favored time for severe weather is from 4 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today,
In the hours before
Local storm report, Jul 20, 10:24 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 PM EDT THU JUL 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND DMG 3 N NEW VIENNA 39.37N 83.69W
07/20/2023 CLINTON OH TRAINED SPOTTER
NUMEROUS BRANCHES ON ATIOCH ROAD, TREES DOWN. TIME
ESTIMATED FROM RADAR.
&&
FRANKSSpecial weather statement, Jul 20, 10:26 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1026 PM EDT Thu Jul 20 2023
OHZ064-065-073-074-210300-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
1026 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FAIRFIELD, HOCKING, SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS
COUNTIES THROUGH 1100 PM EDT...
At 1026 PM EDT, a strong thunderstorm was located 7 miles east of
Circleville, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Logan, Nelsonville, Kingston, Hocking Hills State Park, Starr,
Stoutsville, Laurelville, Murray City, Adelphi, Tarlton, Buena Vista
in Hocking County, Gibisonville, Ilesboro, Haydenville, Lake Logan
State Park, Whisler, South Bloomingville, Clearport, Enterprise and
Union Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3947 8217 3947 8228 3938 8229 3939 8251
3938 8252 3938 8260 3946 8294 3965 8285
3958 8226 3956 8226 3955 8216
TIME...MOT...LOC 0226Z 288DEG 27KT 3957 8280
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 20, 10:29 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1029 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Dmg 5 WSW Richwood 40.40N 83.39W
07/20/2023 Union OH 911 Call Center
Multiple trees down. Time estimated from
radar.
&&Local storm report, Jul 20, 10:32 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1032 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Tstm Wnd Dmg 3 NNE Troy 40.08N 84.21W
07/20/2023 Miami OH 911 Call Center
Trees down and telephone poles snapped. Time
estimated from radar.
&&Special weather statement, Jul 20, 10:42 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1042 PM EDT Thu Jul 20 2023
OHZ073-080-082-210315-
Pike OH-Highland OH-Ross OH-
1042 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIKE,
NORTHEASTERN HIGHLAND AND SOUTHWESTERN ROSS COUNTIES THROUGH 1115 PM
EDT...
At 1041 PM EDT, a strong thunderstorm was located over Leesburg,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Hillsboro, Greenfield, Leesburg, Marshall, Bainbridge, Rocky Fork
Point, Cynthiana, Highland Holiday, Highland, South Salem, Rocky Fork
Lake, East Monroe, Samantha, Rainsboro, Paint Creek State Park and
Highland County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3910 8329 3914 8357 3928 8373 3935 8363
3938 8359 3933 8315
TIME...MOT...LOC 0241Z 285DEG 33KT 3933 8351
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatzosLocal storm report, Jul 20, 10:45 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1045 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Tstm Wnd Dmg 1 NW Valleyview 39.97N 83.08W
07/20/2023 Franklin OH Public
Large branch and wires down near Fisher and
Hague Roads. Time estimated from radar.
&&
JDRThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:01 PM EDT | Tornado Warning | ILN | Champaign, Logan, Union | 29 min |
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 26 min |
| Jul 20, 8:27 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Franklin, Madison, Union | 48 min |
| Jul 20, 8:32 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Licking | 43 min |
| Jul 20, 8:34 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 26 min |
| Jul 20, 8:45 PM EDT | Special Weather Statement | ILN | Clinton | 30 min |
| Jul 20, 8:48 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Licking | 42 min |
| Jul 20, 8:56 PM EDT | Special Weather Statement | ILN | Clark, Miami | 34 min |
| Jul 20, 8:58 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Greene | 47 min |
| Jul 20, 9:13 PM EDT | Special Weather Statement | ILN | Franklin, Madison | 32 min |
| Jul 20, 9:15 PM EDT | Special Weather Statement | ILN | Franklin | 30 min |
| Jul 20, 9:18 PM EDT | Special Weather Statement | ILN | Fayette | 27 min |
| Jul 20, 9:24 PM EDT | Special Weather Statement | ILN | Montgomery | 36 min |
| Jul 20, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Highland | 42 min |
| Jul 20, 9:34 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Montgomery | 28 min |
| Jul 20, 9:38 PM EDT | Special Weather Statement | ILN | Fairfield | 37 min |
| Jul 20, 9:39 PM EDT | Areal Flood Advisory | ILN | Fairfield, Franklin, Licking | 74 min |
| Jul 20, 9:41 PM EDT | Tornado Warning | ILN | Clinton, Fayette, Highland | 34 min |
| Jul 20, 10:02 PM EDT | Special Weather Statement | ILN | Greene | 28 min |
| Jul 20, 10:05 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 40 min |
| Jul 20, 10:11 PM EDT | Special Weather Statement | ILN | Highland | 34 min |
| Jul 20, 10:26 PM EDT | Special Weather Statement | ILN | Hocking | 34 min |
| Jul 20, 10:36 PM EDT | Areal Flood Advisory | ILN | Clinton, Fayette, Highland | 15 min |
| Jul 20, 10:42 PM EDT | Special Weather Statement | ILN | Highland | 33 min |
| Jul 20, 10:53 PM EDT | Special Weather Statement | ILN | Hocking | 37 min |
| Jul 20, 11:05 PM EDT | Special Weather Statement | ILN | Highland, Pike | 25 min |
| Jul 20, 11:25 PM EDT | Special Weather Statement | ILN | Pike, Scioto | 35 min |
Nearby
Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.